Illinois, 2014

Hail in Illinois, May 11, 2014

May 11, 2014 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms developed within a region of increasing south winds ahead of a low pressure system over the Plains states. Some of these storms produced hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed within a region of increasing south winds ahead of a low pressure system over the Plains states. Some of these storms produced hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 12:03 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 11, 12:03 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
103 PM CDT Sun May 11 2014

.UPDATE...
Issued at 1258 PM CDT SUN MAY 11 2014

For aviation section only.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 304 AM CDT SUN MAY 11 2014

Scattered thunderstorms moving eastward across the far northern
sections of our CWA at the time of this writing should continue to
shift eastward and weaken with time (by sunrise).

Beyond that there will probably be a lull in convective activity
this morning, but this afternoon isolated thunderstorms are possible
just about anywhere in the heat of the day. Coverage may become a
bit more widespread in the vicinity of any outflow boundaries laid
down by the overnight convection, but would be too difficult to pin
down, so consequently just went with a 15 POP everywhere and just
mentioned isolated thunderstorms.

As a storm system begins to move out of the plains tonight, it will
turn the flow aloft back to southwest thereby pumping the H5 ridge
up a bit over our area. Combined with no low level forcing and being
in the warm sector, expect it to be dry. Precipitation chances make
their way back into the forecast on Monday as the aforementioned
system moves ever closer to our area. Precipitation chances will be
highest Monday night and Tuesday as the system actually crosses the
area.

There is some disparity between models on how things are going to
evolve Tuesday night. All models show the approach of a sharp short
wave with southwest flow aloft parallel to the departing frontal
boundary, yet the GFS pushes the boundary through the area with
decreasing precipitation chances from west to east. The NAM12, SREF,
and GEM are all showing a wave being induced on the front as a
result of the approaching short wave thus producing an overrunning
scenario which produces decent precipitation chances back across the
entire CWA. Given the synoptic parameters, I tend to believe the
solution of the majority, so increased POPs accordingly.

.LONG TERM...(Wednesday through Saturday)
Issued at 304 AM CDT SUN MAY 11 2014

Rain shower chances will linger through much of the week as a deep
long wave trough slowly trudges east across the nation. Rain is not
expected all the time, but until the mean trough axis finally clears
the region, the chance for rain will be present each day.

Starting with 12Z Wednesday, the axis of the 500mb trough will be
positioned from low pressure over Ontario south across the Upper
Midwest into the Missouri Valley and Southern Plains. A cold front
will be positioned just east of the forecast area. Models are still
not in complete agreement on the synoptic setup during the mid to
late week, with the GFS still a notable outlier compared with the
ECMWF and GEM. We continue to favor the slower majority solution at
this time.

Consequently, Wednesday is looking rather soggy as a piece of
southern stream energy ejects northeast from the base of the upper
level trough. Will carry likely precipitation probabilities across
the entire region on Wednesday. Any elevated instability will be
limited to southwest Indiana and the Pennyrile region of western
Kentucky, so introduced a slight chance thunder mention there.

It appears as though the better rain chances will shift east of the
area by Wednesday night and Thursday. However, with the upper level
trough still positioned directly overhead, scattered rain showers
still cannot be ruled out, especially from late morning through
early evening each day. Even once the trough axis moves just to our
east, energy rotating around the back side of the trough makes the
return to dry weather less certain late in the week. Limited
instability should keep any thunder to a minimum during this time.

Much more certain is the drop in temperatures in the wake of the
Tuesday cold frontal passage. Highs through the remainder of the
week should only reach the 60s, with lows between 45 and 50.

&&

.AVIATION...
Issued at 1258 PM CDT SUN MAY 11 2014

Expect generally VFR conditions through the TAF period. Hit and
miss thunderstorms will need to be monitored through the afternoon
for brief IFR restrictions, but coverage is just not high enough
to mention explicitly in the TAF package at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 7 PM CDT this evening FOR ILZ080-084-
     088-092.

MO...LAKE WIND ADVISORY until 7 PM CDT this evening FOR MOZ076-086-
     087-100-107>111-114.

IN...NONE.
KY...NONE.
&&

UPDATE...GM
Hazardous weather outlook, May 11, 10:48 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CDT SUN MAY 11 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1148 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHORTLY AFTER SUNRISE TODAY...THE STORM PREDICTION CENTER
PLACED AN AREA NORTH OF A LINE FROM PERRYVILLE MISSOURI...VIENNA
ILLINOIS...MARION AND CALHOUN KENTUCKY IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THIS AREA INCLUDES SOUTHWEST INDIANA...MOST OF
SOUTHERN ILLINOIS AND PART OF WEST KENTUCKY.

AT THIS TIME...THE CONCERN IS THAT A COMBINATION OF COLDER AIR ALOFT
AND WARM AND MOIST AIR NEAR THE SURFACE WILL INTERACT WITH A
NORTHWARD MOVING WARM FRONT AND OUTFLOWS OF COOLER AIR FROM
THUNDERSTORMS THAT MOVED THROUGH THE AREA OVERNIGHT AND EARLY THIS
MORNING. THESE ELEMENT MAY LEAD TO RENEWED AND STRONGER THUNDERSTORM
ACTIVITY THIS AFTERNOON IN THE AFOREMENTIONED AREA.

IN ADDITION...THUNDERSTORMS ACROSS IOWA AND NORTHERN MISSOURI MAY
SLIDE DOWN THE WARM FRONT INTO THE LOCAL AREA BY LATE THIS AFTERNOON
OR EVENING...IMPACTING THE AREA AS WELL.

WITH ANY ORGANIZED THUNDERSTORMS...DAMAGING WINDS AND SEVERE HAIL
WOULD BE MAIN HAZARD.

A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM UNTIL 7 PM TODAY FOR
AREAS GENERALLY WEST OF A LINE FROM PINCKNEYVILLE TO CAIRO
ILLINOIS TO NEW MADRID MISSOURI. SEE THE ADVISORY PRODUCT
/SDFNPWPAH/ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE QUAD STATE
REGION FROM MONDAY THROUGH WEDNESDAY. NO WIDESPREAD SEVERE WEATHER
IS EXPECTED AT THIS TIME.

GIVEN THE SLOW MOVEMENT OF THE THUNDERSTORMS EARLY NEXT WEEK
LOCALLY HEAVY RAINFALL MAY BECOME AN ISSUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR THIS
EVENING OVER PART OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WEST
KENTUCKY.

JP/SMITH

In the hours before

Special weather statement, May 11, 9:28 AM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 AM CDT SUN MAY 11 2014

INZ082-111545-
PIKE IN-
1028 AM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY IN
SOUTHWEST INDIANA UNTIL 1045 AM CDT...

AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF FOLSOMVILLE...OR 14 MILES
SOUTHEAST OF OAKLAND CITY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN PIKE COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The Evansville,IN radar (KVWX), 56 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, White

When
May 11, 2:05 PM CST
Where
White County, Enfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.100, -88.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512233.